Funnel Cloud, Howard
- When
- June 23, 4:35 PM CST
- Where
- Howard County, Cresco
- Reported by
- Broadcast Media
- Coordinates
- 43.380, -92.120
A funnel cloud was sighted near Cresco.
A few showers and storms developed over portions of northeast Iowa during the afternoon of June 23rd. A funnel cloud formed with the activity near Cresco (Howard County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A few showers and storms developed over portions of northeast Iowa during the afternoon of June 23rd. A funnel cloud formed with the activity near Cresco (Howard County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 4:35 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 535 PM CDT Tue Jun 23 2020 .SHORT TERM...(This evening through Wednesday) Issued at 215 PM CDT Tue Jun 23 2020 A large upper low continues to rotate over the northern Great Lakes Region, which will act to keep periods of showers/storms possible through Wednesday as shortwave energy pivots around it. Scattered diurnal showers/storms have been observed across the area early this afternoon, with chances continuing into early evening for most. Additional chances look to continue into this evening mainly along and east of the Mississippi River as a shortwave trough dives southeast across the area. Some instability (CAPE <1000 J/kg), steep low-level lapse rates around 8 C/Km, and 0-3 km shear around 20-25 kts may support a few stronger storms capable of gusty winds through this evening, though not anticipating anything severe. Precipitation chances look to diminish or move out of the area later tonight. Low temperatures overnight will be cool, with values in the 50s. A similar day expected on Wednesday as another shortwave trough moves through the area, prompting enough lift for scattered showers and storms to develop during the afternoon and early evening. A few of these could produce gusty winds with MUCAPE values around 1000 J/kg and low-level lapse rates around 8 C/km (nice inverted V soundings). However, minimal shear will prevent any storms from becoming organized. Highs on Wednesday will be in the 70s, with humidity values remaining low. .LONG TERM...(Wednesday night through Tuesday) Issued at 215 PM CDT Tue Jun 23 2020 After a brief break from the rain Thursday, the chances will spread back over the area Thursday night and then there looks to periodic chances into early next week. The main concern during this period looks to be centered on Friday into Friday night for the potential of heavy rain. The upper level ridge that will be over the region Thursday looks to get pushed east as a short wave trough comes out of the northern Rockies. The wave will initially have a positive tilt to it, but the 23.12Z models are suggesting that it will become sharper as it works east across the Upper Midwest, possibly coming across with a neutral to slightly negative tilt. The main portion of the wave should pass by to the north of the area, but still close enough to produce some weak to possibly moderate pv advection in the 500-300 mb layer. Of greater concern, will be what happens in the low levels. A warm front will develop and should work north into or through the area. Both the 23.12Z ECMWF and GEM suggest this front sets up shop near the Interstate 90 corridor while the 23.12Z GFS takes it farther north into northern Wisconsin. All the models suggest that with a strengthening short wave trough, there will be strong low level moisture transport that develops and runs into the front Friday evening. The 23.00Z NAEFS suggested that this system should push the specific humidity, precipitable water and moisture transport all into the 90th or higher percentile. With these signals, the concern is for a heavy rain event that could possibly lead to flooding. Still enough differences in the models to not be too confident on the eventual outcome, but will definitely need to watch this system. Behind this system, the models are quite varied on the pattern heading through the weekend into next week. The ECMWF and GEM are progressive with the short wave trough and build a ridge back in over the Upper Midwest. However, the latest solutions show a short wave trough coming out of the central Rockies this weekend, forming and upper level low that drifts over the Midwest. The GFS is much weaker with any ridging as it holds more energy back to the west suggesting the potential for more short wave troughs to come across the area. With these differences, will have some periodic rain chances through the weekend into the start of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 535 PM CDT Tue Jun 23 2020 Cigs: generally sct-bkn VFR through the period, mostly around 5kft or higher expected. WX/vsby: various ripples in the upper level flow will rotate across the region tonight-Wed. Scattered -shra with isold ts will be the result, favored during the afternoon/early evening hours when forcing/instability maxed. Some brief reductions in vsbys with roughly 20-25 kt wind gusts around any shower/storm. Winds: northwest winds persist, although could decouple and go mostly vrb to southeast at KLSE later tonight. Should hold around or a tad above 10 kts during the daytime hours. Higher gusts around any shower/storm (20-25kts). && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 144 AM CDT Tue Jun 23 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-241100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 144 AM CDT Tue Jun 23 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered afternoon and early evening storms are expected. Lightning and gusty winds will be the main hazards with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances will continue into early next week. The probability of organized severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near Cresco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904075.